MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 09/02/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Product/patient demographics/indication/baseline presentation: an impella 5.5 with smartassist was inserted via the right axillary artery in a 47 year-old male patient with cardiomyopathy presenting in society for cardiovascular angiography and interventions (scai) shock stage c.Scai stage c is defined as clinical evidence of cardiogenic shock that initially requires pharmacological or mechanical circulatory support.Prior to initiation of support, the patient was receiving vasopressor and inotropic therapy.The patient's medical history was not reported.The patient measured 185 cm in height and weighed 90 kg.Device course & treatment: on day 5 of support, a small hematoma was reported at the right axillary impella 5.5 insertion site.No suction alarms, interruption of support, or blood product replacement were reported.The hematoma resolved without intervention and no additional treatment was required.After 24 days of support, beyond the 14-day duration per the instructions for use (ifu), the patient underwent heart transplantation with explant of the impella 5.5 and peripheral va-ecmo.Peripheral va-ecmo had been initiated three days prior to transplant.Ecmo is the primary hemodynamic support device with the impella being utilized for left ventricular venting.No biomaterial was observed in the device upon explant.Following arrival to the intensive care unit after the transplant procedure and upon awakening, the patient was noted to have left-sided weakness.A code stroke was initiated and computed tomography demonstrated an infarct that rapidly converted to a hemorrhagic stroke.The patient subsequently underwent craniotomy performed by neurosurgery.The outcome was reported a survival post craniotomy.Additional factors: peripheral va-ecmo was being utilized in addition to impella support around the time of the reported stroke.No biomaterial was observed in the outflow at explant.Anticoagulation was monitored using partial thromboplastin time (ptt), which was reported at 73 seconds on the day prior to the event.However, it is uncertain how the reported ptt correlates with abiomed's recommended activated clotting time (act) range of 160 to 180 seconds during support.Pump metrics reported the day prior to the event demonstrated that the impella 5.5 was functioning as intended at performance level 5 with expected flows of approximately 3.3 l/min while utilizing a purge solution containing 25 meq/l sodium bicarbonate.Device contribution: the reported hematoma cannot be ruled out as associated with the vascular access site utilized for impella 5.5 support.The reported hemorrhagic stroke cannot be dissociated from impella 5.5 support, as it occurred following device explant.However, contributing factors are, prolonged impella support, concurrent peripheral va-ecmo support and, heart transplantation.
 
Event or Problem Description
Updated clinical narrative: (additional information received by the field representative).Following the reported hemorrhagic stroke, additional information indicated the patient developed disseminated intravascular coagulation (dic) with diffuse bleeding from multiple sites.The family subsequently elected to withdraw care, and the patient expired.However, the timing of death relative to the hemorrhagic stroke was not reported.Based on the available information, the reported hemorrhagic stroke cannot be ruled out as being associated with impella 5.5 support, as it occurred following explant of the device.Additional contributing factors include multiple mechanical circulatory devices utilized, heart transplantation procedure, and the reported development of dic with diffuse bleeding.Prior clinical narrative: product/patient demographics/indication/baseline presentation: an impella 5.5 with smartassist was inserted via the right axillary artery in a 47 year-old male patient measuring 185 cm in height and weighed 90 kg with cardiomyopathy presenting in society for cardiovascular angiography and interventions (scai) shock stage c.Scai stage c is defined as clinical evidence of cardiogenic shock that initially requires pharmacological or mechanical circulatory support.Prior to initiation of support, the patient was receiving vasopressor and inotropic therapy.The patient's medical history was not reported.The patient measured 185 cm in height and weighed 90 kg.Device course & treatment: on day 5 of support, a small hematoma was reported at the right axillary impella 5.5 insertion site.No suction alarms, interruption of support, or blood product replacement were reported.The hematoma resolved without intervention and no additional treatment was required.After 24 days of support, beyond the 14-day duration per the instructions for use (ifu), the patient underwent heart transplantation with explant of the impella 5.5 and peripheral va-ecmo.Peripheral va-ecmo had been initiated three days prior to transplant.Ecmo is the primary hemodynamic support device with the impella being utilized for left ventricular venting.No biomaterial was observed in the device upon explant.Following arrival to the intensive care unit after the transplant procedure and upon awakening, the patient was noted to have left-sided weakness.A code stroke was initiated and computed tomography demonstrated an infarct that rapidly converted to a hemorrhagic stroke.The patient subsequently underwent craniotomy performed by neurosurgery.The outcome was reported a survival post craniotomy.Additional factors: peripheral va-ecmo was being utilized in addition to impella support around the time of the reported stroke.No biomaterial was observed in the outflow at explant.Anticoagulation was monitored using partial thromboplastin time (ptt), which was reported at 73 seconds on the day prior to the event.However, it is uncertain how the reported ptt correlates with abiomed's recommended activated clotting time (act) range of 160 to 180 seconds during support.Pump metrics reported the day prior to the event demonstrated that the impella 5.5 was functioning as intended at performance level 5 with expected flows of approximately 3.3 l/min while utilizing a purge solution containing 25 meq/l sodium bicarbonate.Device contribution: the reported hematoma cannot be ruled out as associated with the vascular access site utilized for impella 5.5 support.The reported hemorrhagic stroke cannot be dissociated from impella 5.5 support, as it occurred following device explant.However, contributing factors are, prolonged impella support, concurrent peripheral va-ecmo support and, heart transplantation.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Updated information: b2 selected death and added date of death.B5 narrative updated.H1 changed to death.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50933221
Report Number1220648-2026-13470
Device Sequence Number13443104
Product Code OZD
UDI-Device Identifier00813502012828
UDI-Public(01)00813502012828(17)280531(10)2027926594
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000100
Device Lot Number2027926594
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2026
Supplement Date Received by Manufacturer09/30/2026
Initial Report FDA Received Date09/29/2026
Supplement Report FDA Received Date10/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/29/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Extracorporeal membrane oxygenation.
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age47 YR
Patient SexMale
Patient Weight198 LB
Patient RaceWhite